Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 413, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 5, 2023, 3:36 PM MDT for Weld County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2023, 3:36 PM MDT (21:36 UTC)
- Expired
- Aug 5, 2023, 4:15 PM MDT
- In force
- 39 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 75 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.6 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:37 PM MDT, 59 minutes earlier.
Area forecast discussion, Aug 5, 2:37 PM MDT, 59 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 237 PM MDT Sat Aug 5 2023 .SHORT TERM...(This afternoon through Sunday) Issued at 232 PM MDT Sat Aug 5 2023 Convection continues developing at this time, with the strongest cells over the Palmer Divide. Forecast pops are in fairly good shape. The southern half of the CWA still has 1000-2000 J/Kg of MLCAPE. It is under 1000 J/kg north of there. The downdraft CAPE is around 1000 J/Kg for all the CWA. The high resolution models keep the best convective coverage over the southern CWA with a less batch to run across the CWA northern border. So will go with the highest pops in those areas. Most of the convection will be done by 06Z. On Sunday, the CAPE is best over the western and southern CWA. The northeast looks pretty stable with the cooler airmass in place. For temperatures, both tonight's lows and Sunday's highs should be 5-12 F below seasonal normals; at least for the plains and foothills. .LONG TERM...(Sunday night through Friday) Issued at 230 PM MDT Sat Aug 5 2023 The eastern plains will be more stable into Sunday evening as cooler air continue to push in from the northeast. However, there is a weak wave in west/northwest flow aloft as noted in the QG fields, and we'll have a continuation of shallow upslope flow into the Front Range. As a result, we'd expect at least scattered showers and a few storms to be able to spread off the Front Range and across the adjacent plains Sunday evening. Intensity should be limited by the lack of instability, but still some brief heavy rain and small hail from the stronger storms. On Monday, temperatures will be warming as low level flow turns south/southeast. There will be plentiful moisture on the plains and building instability and a theta-e ridge nosing northward. MLCAPE of 800-1800 J/kg, with the highest values expected to set up on the eastern plains. We'll start the day strongly capped, but another speed max/upper level disturbance is forecast to approach the area from the northwest which combined with daytime heating should be enough to break the cap. Bulk shear is an impressive 35-50 knots, so a few severe storms will be possible on the plains along/east of the theta-e/instability axis. Tuesday could still be an interesting/impactful weather day as one last and potentially stronger shortwave arrives. At this point, it appears models have slowed sufficiently to allow continued upward forcing, weakening cap, strong shear, and enough instability for one last day of severe storms for awhile. The highest coverage and threat should stay east of the I-25 Corridor, but something to keep en eye on should that disturbance slow any more. Drier weather arrives for Wednesday and will stick around through the end of the work week. Temperatures will also be turning warmer during this period, with highs rebounding into the lower 90s on the plains. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1042 AM MDT Sat Aug 5 2023 Models keep weak winds at DIA into the afternoon. A cooler airmass with north-northeasterly winds behind it is expected sometime after 21Z. Concerning thunderstorms, will go with a "VCTS" and a TEMPO group with VRB18G40KT in it. There should not be any ceiling issues. && .HYDROLOGY... Issued at 240 PM MDT Sat Aug 5 2023 Scattered showers and thunderstorms are expected over the burn areas the rest of this afternoon into early evening. The storms will be moving fairly fast so there will only be a limited threat of flash flooding. The flash flood threat remains limited Sunday, Monday, and Tuesday as scattered showers and storms are possible each afternoon. They will move rather quickly, however, so despite brief heavy rain the threat should remain relatively low. Drier weather will prevail Wednesday to Friday with no threat of flash flooding. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RJK LONG TERM....Barjenbruch AVIATION.....RJK HYDROLOGY....RJK/Barjenbruch
Hazardous weather outlook, Aug 5, 10:50 AM MDT, 4 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1050 AM MDT Sat Aug 5 2023 COZ030>051-061700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1050 AM MDT Sat Aug 5 2023 ...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Some severe thunderstorms are possible this afternoon and evening, especially south of a Denver to Akron line. Large hail and strong damaging winds up to 70 mph will be the main threats associated with the storms. The rest of the forecast area can expect isolated to scattered showers and thunderstorms with small hail and gusty outflow winds to 50 mph. There is a limited threat of flash flooding in the burn areas this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered showers and storms are possible Sunday and Monday mainly late afternoon into early evening hours across the region. These storms may produce brief heavy rainfall and small hail, although a couple storms especially on Monday may become severe on the plains. This pattern will lead to a limited flash flood risk for the burn areas both days. Starting Tuesday through late next week, thunderstorm coverage becomes isolated and high temperatures increase once more. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2 pm, especially over southern portions of the I-25 Corridor and eastern plains.
In the hours before
Local storm report, Aug 5, 2:09 PM MDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
209 PM MDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Hail 13 NNW Simla 39.30N 104.21W
08/05/2023 E1.00 inch Elbert CO Trained Spotter
&&
FMCThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 11:10 PM MDT | Special Weather Statement | BOU | Lincoln | 35 min |
| Aug 4, 11:12 PM MDT | Areal Flood Advisory | BOU | Lincoln | 2 hr |
| Aug 4, 11:23 PM MDT | Special Weather Statement | BOU | Washington | 52 min |
| Aug 4, 11:52 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 23 min |
| Aug 5, 12:16 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 29 min |
| Aug 5, 1:24 AM MDT | Special Weather Statement | BOU | Washington | 36 min |
| Aug 5, 1:43 AM MDT | Areal Flood Advisory | BOU | Washington | 2 hr |
| Aug 5, 1:55 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 35 min |
| Aug 5, 2:02 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 28 min |
| Aug 5, 2:18 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 27 min |
| Aug 5, 2:23 AM MDT | Flash Flood Warning | BOU | Washington | 3 hr |
| Aug 5, 2:40 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 16 min |
| Aug 5, 2:49 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 26 min |
| Aug 5, 1:35 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 40 min |
| Aug 5, 2:19 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 26 min |
| Aug 5, 2:29 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 46 min |
| Aug 5, 2:47 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 28 min |
| Aug 5, 2:57 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 48 min |
| Aug 5, 3:31 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 30 min |
| Aug 5, 3:42 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 47 min |
| Aug 5, 3:50 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 40 min |
| Aug 5, 4:09 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Weld | 36 min |
| Aug 5, 4:29 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 31 min |
| Aug 5, 4:32 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 28 min |
| Aug 5, 4:49 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 41 min |
| Aug 5, 4:57 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 35 min |
| Aug 5, 5:30 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 45 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.